Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Paducah, KY

March 29, 2002Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 6:11 PM CST for Todd County, Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 6:11 PM CST (00:11 UTC)
Expired
Mar 29, 2002, 6:45 PM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Todd County, KY

What was reported inside it

TimeReportWhereRemark
Mar 29, 6:23 PM CSTHail 1.75Guthrie, KY
Mar 29, 6:23 PM CSTThunderstorm Wind 50 EGuthrie, KYLarge tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 300011
SVRPAH
KYC219-300045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 PM CST

* AT 605 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 10 MILES WEST OF ELKTON...MOVING SOUTHEAST 
AT 30   MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF ELKTON AT 620 PM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:00 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 2:00 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI MAR 29 2002

PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING
ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS
WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM
LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED
ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS
SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG.

NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL
MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST
MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH
STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR
DEPARTING FRONT SE SECTIONS.

MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED
MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN
BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED
ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN
SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT
MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN
MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER
DEPENDING ON WHERE THE GROUPING IS.

NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL
DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED
CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD
AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE
ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE
SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS
VALLEY.

NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD
UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME
TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE
RIDGING COMES IN BEHIND IT.

NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS
LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN
CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT
NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL
GUIDANCE GENERALLY IN AGREEMENT.

.PAH...NONE.
HUMPHREY

In the hours before

Local storm report, Mar 29, 4:53 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    1W DRAFFENVILLE           KY   0.75 INCH HAIL
03/29/02   MARSHALL
Local storm report, Mar 29, 4:59 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    2N WINGO                  KY   0.75 INCH HAIL
03/29/02   GRAVES                         REPORTED BY GRAVES CO
                                          DES
Local storm report, Mar 29, 5:14 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    STELLA                    KY   0.75 INCH HAIL
03/29/02   CALLOWAY                       CALLOWAY CO SKYWARN
Local storm report, Mar 29, 5:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    1SW TRI CITY              KY   0.75 INCH HAIL
03/29/02   GRAVES                         REPORTED BY GRAVES CO
                                          DES
Special weather statement, Mar 29, 5:28 PM CST, 43 minutes before
KYZ001>003-006>013-015>017-019>022-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CST FRI MAR 29 2002

...TORNADO WATCH NUMBER 48 HAS BEEN CANCELLED ACROSS A FEW MORE
COUNTIES OF WESTERN KENTUCKY...

THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 48.

IN WESTERN KENTUCKY...

CALLOWAY...TRIGG...MUHLENBERG...CHRISTIAN AND TODD.
Local storm report, Mar 29, 5:39 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ST MEINRAD                IN   WIND DAMAGE
03/29/02   SPENCER                        SPOTTER REPORTED TURKEY
                                          HOUSE AND SOME FARM
                                          BUILDINGS DAMAGED. TIME
                                          APPROXIMATE.

0120 PM    SANTA CLAUS               IN   WIND DAMAGE
03/29/02   SPENCER                        SPOTTER REPORTED TREES
                                          DOWN AND TOPS BROKEN OFF
                                          STREET LIGHTS. TIME
                                          APPROXIMATE.

0120 PM    1W LINCOLN CITY           IN   WIND DAMAGE
03/29/02   SPENCER                        SPOTTER REPORTED TWO
                                          TREES DOWN. TIME
                                          APPROXIMATE.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.